Anyone else get tardive dyskinesia when taking Lomotil and Phenergan?

I have been really sick lately and was given Lomotil and Phenergan, both of which I have taken separately in the past with no problems. This time I had severe episodes of tardive dyskinesia which I found rather disturbing. I also take 1.5mg Mirapex 3 times daily and 150mg Topamax 2 times daily, in case their addition to the mix had something to do with the reaction.

Is it common to have this type of reaction with this combination of medications? Or is this a possible progression of my PD that I should contact my neurologist about?

5 Replies

oldestnewest
  • what is tardive dyskinesia ?

  • It's a constant, repetitive (involuntary) jerking of the voluntary muscle groups. In my case, it's my arms and legs. Any kind of drug that blocks dopamine can cause it and, obviously, people with Parkinson's have little dopamine to spare already. I wonder if the effects are accumulative and that's why I am only now having problems with it. There are a couple of really good websites dedicated to it, just do a search for "tardive dyskinesia" and at least 2 .org sites should come up in the results.

  • Hi

    I think you will have checked the literature about interactions by now but you will be wondering about others experience.

    I do hope you follow this up with your doctor. The question in my mind is whether being unwell or the medication led to this episode. Would be interested to hear the outcome.

    All the best

  • I do know that there is a possibility of TD with the phenergan, but I can't find any information regarding the lomotil. I have taken both if these medications in the past with no problems, just not at the same time and have been taking phenergan off and on for over a year.

    I, too, wonder if being unwell may be to blame for the episode rather than the medication, or maybe a combination of the two.

    I did get a shot of compazine at the hospital once and had a severe Opisthotonic Dystonic Reaction from it, so the phenergan is the only thing left for me.

  • After some serious research I did find some information about the combination of Lomotil & Phenergan with the side effect of TD. According to a drug interaction tool website the effects may be additively increased when these two meds are combined, especially when the patient is elderly or weak (I have been very ill and am emancipated). So, I guess I need to contact my doctor and find some an alternative for the Lomotil, as there is no alternative for the Phenergan that my insurance will cover & I can safely take.

    I wish that the Contraindicated Drugs Lists for Parkinson"s Patients lists had Lomotil on it :(

You may also like...